MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 52/58; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 52/58; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74122158
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/20/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a thr surgery, while mounting one (1) acetabular cup hap size 52/58, the wire snapped.The procedure was resumed, after a delay of less than 30 minutes, with a s+n back-up device.No injury was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
H10: after further assessment of the information gathered by the manufacturer, it was identified that this event should be re-evaluated for mdr reporting.The original information stated that during a thr surgery, while mounting one (1) acetabular cup hap size 52/58, the wire snapped.The procedure was resumed, after a delay of less than 30 minutes, with a s+n back-up device.No injury was reported as a consequence of this issue.However, it was determined that the issue does not meet the criteria to be reportable, since the bhr acetabular cup is supplied pre-assembled with an impactor cap and wire assembly to facilitate implantation of the device.The impactor cap together with the wire serves to protect the polished articulating surface on the inside of the acetabular cup and as a mechanism to fasten the device on the impactor instrument to facilitate precise implantation.Even if the wire broke while placing the cup in the acetabulum, the breakage of the wire will not result in separated pieces entering the patient's incision, as the entire assembly will remain securely attached to the cup.This event may result in a short procedural delay and/or require the use of a backup device to continue the procedure, and will not likely cause or contribute to a death or serious injury if it were to recur.While this event is no longer considered reportable, this report is being submitted as a courtesy to provide updated investigation results based on the return and evaluation of the complaint device subsequent to the submission of our previous supplemental report.The alleged device was returned for evaluation.Based on the device evaluation, the wire snapped.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.No other similar complaints have been identified for the cup.This failure will continue to be monitored via routine trending.The production records were reviewed for the device reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.As per the reported complaint, the wire snapped as it was being mounted to the cup introducer - the wire was not damaged out of the box.It should be noted within bhr surgical technique, a cautionary statement outlines do not over tighten the acetabular component on the introducer.Over tightening and excessive wire tension may cause wire breakage.No further escalation actions are required.To the date, no clinically sufficient data was provided to perform a medical investigation.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive force, misuse, general wear and tear.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETABULAR CUP HAP SIZE 52/58
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20860919
Report Number3005975929-2024-00167
Device Sequence Number8627704
Product Code NXT
UDI-Device Identifier03596010552310
UDI-Public3596010552310
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/22/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74122158
Device Lot Number24BW16819
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/03/2024
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/20/2024
Supplement Date Received by Manufacturer01/22/2025
Initial Report FDA Received Date12/06/2024
Supplement Report FDA Received Date01/22/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/05/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient Age58 YR
Patient SexMale